Journal of Symbolic Logic

Standard sets in nonstandard set theory

Petr Andreev and Karel Hrbacek

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


We prove that Standardization fails in every nontrivial universe definable in the nonstandard set theory BST, and that a natural characterization of the standard universe is both consistent with and independent of BST. As a consequence we obtain a formulation of nonstandard class theory in the ∈-language.

Article information

J. Symbolic Logic, Volume 69, Issue 1 (2004), 165-182.

First available in Project Euclid: 2 April 2004

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Nonstandard set theory standardization ultraproduct elementary embedding


Andreev, Petr; Hrbacek, Karel. Standard sets in nonstandard set theory. J. Symbolic Logic 69 (2004), no. 1, 165--182. doi:10.2178/jsl/1080938835.

Export citation


  • P. V. Andreev On definable standardness predicates in internal set theory, Matematicheskie Zametki, vol. 66 (1999), pp. 803--809, Russian.
  • P. V. Andreev and E. I. Gordon An axiomatics for nonstandard set theory, based on von Neumann-Bernays-Gödel theory, Journal of Symbolic Logic, vol. 66 (2001), pp. 1321--1341.
  • D. Ballard Foundational aspects of ``non''standard mathematics, Contemporary Mathematics, vol. 176 (1994), American Mathematical Society, Providence, R.I.
  • B. Benninghofen and M. Richter A general theory of superinfinitesimals, Fundamenta Mathematicae, vol. 123 (1987), no. 3, pp. 199--215.
  • C. C. Chang and H. J. Keisler Model theory, 3rd ed., North-Holland Publ. Co.,1990.
  • M. Di Nasso An axiomatic presentation of the nonstandard methods in mathematics, Journal of Symbolic Logic, vol. 67 (2002), pp. 315--325.
  • H. Gaifman Elementary embeddings of models of set-theory and certain subtheories, Axiomatic set theory (Providence, RI) (T.J. Jech, editor), Proceedings of Symposia in Pure Mathematics, vol. XIII, Part II, AMS,1974, pp. 33--101.
  • E. I. Gordon Relatively standard elements in E. Nelson's internal set theory, Sibirski Matematicheski Zhurnal, vol. 30 (1989), pp. 89--95, Russian.
  • K. Hrbacek Axiomatic foundations for nonstandard analysis, Fundamenta Mathematicae, vol. 98 (1978), pp. 1--19, abstract in this Journal, vol. 41 (1976), p. 285.
  • T. Jech Set theory, Academic Press, New York,1978.
  • V. Kanovei Undecidable hypotheses in Edward Nelson's internal set theory, Russian Mathematical Surveys, vol. 46 (1991), pp. 1--54.
  • V. Kanovei and M. Reeken Internal approach to external sets and universes, Studia Logica, Part I, 55 (1995), pp. 227--235; Part II, 55 (1995), pp. 347--376; Part III, 56 (1996), pp. 93--322.
  • K. McAloon Consistency results about ordinal definability, Annals of Mathematical Logic, vol. 2 (1971), pp. 449--467.
  • V. A. Molchanov On applications of double nonstandard enlargements to topology, Sibirski Matematicheski Zhurnal, vol. 30 (1989), pp. 64--71.
  • M. Murakami Standardization principle of nonstandard universes, Journal of Symbolic Logic, vol. 64 (1999), pp. 1645--1655.
  • E. Nelson Internal set theory: a new approach to nonstandard analysis, Bulletin of American Mathematical Society, vol. 83 (1977), pp. 1165--1198.
  • Y. Péraire Théorie relative des ensembles intérnes, Osaka Journal of Mathematcs, vol. 29 (1992), pp. 267--297.
  • Y. Péraire and G. Wallet Une théorie relative des ensembles intérnes, Comptes Rendus de l'Académie des Sciences. Série I. Mathématique, vol. 308 (1989), pp. 301--304.
  • A. Robinson and E. Zakon A set-theoretical characterization of enlargements, Applications of model theory to algebra, analysis and probability (W. A. J. Luxemburg, editor), Holt, Rinehart and Winston,1969, pp. 109--122.
  • A. Suzuki No elementary embedding from $V$ into $V$ is definable from parameters, Journal of Symbolic Logic, vol. 64 (1999), pp. 1591--1594.